Dealing With Overdose

Drug overdoses are scary for everyone, victims and families alike. In some cases, it can serve as a turning point for addicts to seek help, but for others, it may result in brain damage, internal bleeding, or even death. The best way to prevent a drug overdose is by ceasing drug use in a medically controlled environment, but for those worrying about a loved one suffering from addiction, knowing the signs and symptoms of an overdose can be vital for their safety.

If you need more information about the signs or symptoms of a drug overdose, please reach out to ustoday.

Recognizing Overdose Symptoms

If someone you love is struggling with substance abuse, be sure to learn all you can about the substances they use so you can recognize the warning signs of an overdose before it occurs.

Opiate Overdose Symptoms:

  • Slow, shallow breathing
  • Pinpoint pupils
  • Blue lips, or bluish tint to skin
  • Confusion
  • Drowsiness; difficulty staying awake
  • Cold and clammy skin
  • Loss of consciousness
  • Seizures
  • Reduced vision
  • Nausea; vomiting

Stimulant Overdose Symptoms:

  • Vomiting
  • Agitation
  • Muscle twitching; tremors
  • Convulsions
  • Confusion
  • Hallucinations

Benzodiazepine Overdose Symptoms:

  • Confusion
  • Impaired coordination
  • Sleepiness
  • Delayed reaction time
  • Dizziness
  • Slowing heartbeat
  • Labored breathing
  • Unconsciousness

Hallucinogen Overdose Symptoms:

  • Vomiting
  • Respiratory failure
  • Seizures
  • Elevated body temperature
  • Heart arrhythmia

Everyone responds differently to a drug overdose, but problems with vital signs (temperature, pulse rate, respiratory rate) are red flags that a person should receive immediate medical attention.

What to Do during a Drug Overdose

Knowing what to do in the event of an overdose may be the saving grace for someone suffering from addiction. If you’re worried about someone you love, familiarize yourself with the following steps.

  • Ask the individual or one of their friends what drugs he or she has taken, how much they took, and when they took it. Let them know that you’re concerned about their safety. Be aware; some drugs, especially in large doses, can stimulate violence and anger. Drugs can increase a person’s strength and pain tolerance, putting both of your lives in danger. Do not compromise your own safety to treat an overdose.
  • Look for any clues around the scene, including empty pill bottles or drug paraphernalia. Take them with you to the hospital so the medical staff will have a better idea of what they’re dealing with.
  • Take the individual to the hospital. Medical professionals can better assess a person’s condition and guide you to make a decision about what needs to be done.

With the right first aid and emergency treatment, the long-term medical effects of an overdose can be minimized, and treatment for the drug addiction can begin.

Coping with the Aftermath of a Drug Overdose

The physical effects of an overdose can be shattering, but it’s not just the victim who has to pick up the pieces. Often friends and family members struggle to cope with a loved one’s overdose and suffer from feelings of grief and anger. It’s not easy, but putting frustrations aside to be present and supportive in the recovery efforts can help the addict understand that you’re there when they need you most. By showing the addicted family member that the rest of the family is willing to do whatever it takes, the family can provide a foundation upon which the addicted person can strive for health and a life free from drugs and alcohol.

Getting Help for a Loved One

Dealing with a drug overdose is a sure sign that addiction treatment is necessary – now. If your loved one has overdosed once and survived, there is a good chance that they could overdose again. An intervention can show your loved one the severity of the situation, and could prompt them to take action before it’s too late. When the whole family pulls together in an effort to help the addict see how dangerous their addiction has become, the addict may make the decision to enter a rehabilitation center and make true efforts toward living a healthier lifestyle. When that happens, the healing process can begin for everyone.

If you need more information about how you can help someone who’s still using after surviving a drug overdose, or help prevent a loved one from overdosing, please reach out to us today.